Q. My 35 years old sister is suffering from systemic lupus erythematosus (SLE) and hypothyroidism. She was treated at CMC, Vellore six months back. At present, she is taking Prednisolone 5 mg/day, Ostocal, Ecosprin, Pantocid, Livogen, Eltroxin and Alendronate. Of late, she has started having fluid retention and is having pain in all her joints. I consulted another doctor who told me that all this is because of Prednisolone, which is a steroid and he has recommended Mycept (500 mg, twice a day) in place of Prednisolone and has asked to reduce the dose to 500 mg a day after 15 days. Did Prednisolone actually cause fluid retention and joint pain?
Systemic Lupus Erythematosus (SLE) is an immunological disorder, which affects many organs of the body. There are doctors who specialize in immunology and they manage SLE patients. Sometimes, SLE has adverse effects on the kidney also called Lupus nephritis. In that disorder only, Mycept (mycophenolate) is indicated; it is not a replacement for prednisolone. The protocol prescribed by doctors at CMC, Vellore is one of the recognized regimens followed internationally. If there are any suspected adverse reactions, you should contact the treating doctor at Vellore because one cannot change the protocol midway like that. It is true that prednisolone (in high doses) can cause fluid retention (oedema) but it cannot be responsible for disorders of joints. Moreover, the dose being taken (5 mg) is very low and most unlikely to cause oedema. As a matter of fact, being an anti-inflammatory drug prednisolone should give relief in joint pains. Polyarthritis (inflammation of many joints), particularly of hands, wrists and knees as well as swelling of joints is part of the SLE disease and shows that the disease is in active stage, which needs attention. You should contact your treating doctor who is the best professional to consult.